Syncope means fainting.
People faint most often because of a sudden drop in blood pressure from standing up too fast.
The usual cause is related to not enough blood flow to the brain, so not enough oxygen gets to the brain. Blood collecting in veins in the lower body because of gravity (venous pooling) or straining (Valsalva’s maneuver) may prevent blood from reaching the brain. Damaged or stiff blood vessels and abnormal heart rhythms (arrhythmias) may also reduce blood flow.
Low blood pressure, ineffective pumping by the heart because of heart disease (heart failure), or heart valve abnormalities may cause fainting, as can anemia (low red blood cell count), drugs (especially those for high blood pressure), lung diseases, and too much water loss from the body (dehydration).
One type of fainting called vasovagal syncope refers to overstimulation of the vagus nerve, which lowers blood pressure and causes fainting. This type may occur with anxiety, pain, urination, or coughing.
Symptoms are sudden brief loss of consciousness, and heart rate may be too fast or irregular (palpitations) or too slow.
The health care provider will diagnose syncope on the basis of a history of fainting or feeling faint.
The health care provider will obtain a medical history, do a physical examination and electrocardiography (ECG), and take blood pressure with the person in different positions (lying, sitting, standing, after exercise). Tilt table testing is a test done by specialists when the cause of syncope is unclear. It can check for symptoms with the body in different positions.
Blood sugar (glucose) level and blood count (hematocrit) may be checked.
If an irregular heartbeat is suspected, the health care provider may use a Holter monitor, a device worn at home and work to monitor the heart rhythm.
If not enough blood is pumped by the heart, the heart’s condition must be checked. The health care provider may suggest seeing a heart specialist (cardiologist) for additional tests.
For people with low blood pressure (hypotension) or heart disease, drugs that may be causing fainting are stopped on a trial basis.
Contact the following source: